Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 521, NWS Norman, OK

July 24, 1996Custer County, Dewey County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 1996, 1:45 AM CDT for Custer County, Dewey County, Roger Mills County, Oklahoma. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1996, 1:45 AM CDT (06:45 UTC)
Expired
Jul 24, 1996, 2:45 AM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Custer County, OK, Dewey County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:55 AM CDTThunderstorm Wind 61Leedey, OK
Jul 24, 2:45 AM CDTThunderstorm WindVici, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240644
SVROKC
OKC039-043-129-009-149-240745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
145 AM CDT WED JUL 24 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CUSTER...DEWEY...AND ROGER MILLS

IN SOUTHWESTERN OKLAHOMA
     BECKHAM AND NORTHWESTERN WASHITA

AT 145 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...EXTENDING FROM NEAR VICI...TO 10 MILES SOUTHWEST 
SWEETWATER. THIS LINE WAS MOVING SOUTHEAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS...WITH WIND GUSTS UP TO 70 MPH.  QUICKLY SEEK SHELTER IN
A STURDY STRUCTUREAND STAY AWAY FROM WINDOWS.  DO NOT REMAIN OUTDOORS. 
TRUCKS ANDOTHER HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO
STRONG WINDS AND MAY BE BLOWN OFF THE ROAD.
R

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:09 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 9:09 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
905 PM CDT TUE JUL 23 1996

GOOD TREND IN CURRENT FCSTS...BUT WL FINE TUNE JUST A BIT FOR TIMING AND
EMPHASIS ON N CNTRL AND NW PTNS. SLGT WKNG TREND IN STORM SE OF DDC PAST
FEW SCANS...ACMPND BY WRMG TREND IN IR IMAGES.  MIGHT MAKE WOODS COUNTY
BFR DSPTG...BUT SHOULD BE RATHER WEAK.  SOME OUTFLOW APRNT FM CLSTR NR
DDC COULD ALSO AID DVLPMNT IN NW PTNS NEXT COUPLE OF HOURS. MOST
INTERESTING IS STRNGR CNVCN ON CO/KS LINE WHICH SHUD MAKE NW OK LTR TNGT
WITH FVRBL NW FLOW ALOFT.

.OKC...
OK...NONE.
TX...NONE.

DM

In the hours before

Local storm report, Jul 24, 1:03 AM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
105 AM CDT WED JUL 24 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1230 AM    BUFFALO                   OK   72 MPH WIND GUST
07/24/96   HARPER                         AT MESONET SITE.

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:11 PM CDTSevere Thunderstorm WarningOUNHarper, Woods64 min
Jul 23, 11:58 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward47 min
Jul 24, 12:52 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward43 min
Jul 24, 1:07 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills43 min
Jul 24, 1:35 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward55 min
Jul 24, 1:45 AM CDTSevere Thunderstorm WarningOUNBeckham, Washita60 min
Jul 24, 2:37 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa63 min
Jul 24, 2:37 AM CDTSevere Thunderstorm WarningOUNHarmon63 min
Jul 24, 2:45 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey60 min
Jul 24, 2:45 AM CDTSevere Thunderstorm WarningOUNWashita60 min
Jul 24, 3:39 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman36 min
Jul 24, 3:39 AM CDTSevere Thunderstorm WarningOUNJackson36 min
Jul 24, 3:58 AM CDTSevere Thunderstorm WarningOUNCaddo47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.